Heavy Snow, Washtenaw
- When
- February 9, 2:00 AM EST to 9:00 PM EST
- Where
- Washtenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.253, -83.839 (the zone’s center; the record gives no point)
Six to nine inches of snow fell along and south of the I-69 corridor over a 14 to 18 hour period, with four to six inches north. Heavy snow, with 1 inch per hour rates at times impacted the Friday morning commute and persisted through the day.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Six to nine inches of snow fell along and south of the I-69 corridor over a 14 to 18 hour period, with four to six inches north. Heavy snow, with 1 inch per hour rates at times impacted the Friday morning commute and persisted through the day. This heavy snowfall resulted in numerous traffic accidents and school closures across southeast Michigan. Snow finally began to diminish by early evening.
Here are some of the higher totals received:|Saline 8.9 inches.|Detroit Metro Airport 8.7 inches. |Northville 8.5 inches.|Carleton 8.0 inches.|Ann Arbor 7.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 8, 11:53 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1153 PM EST Thu Feb 8 2018
.AVIATION...
Strong FGEN forcing will spread into area early in the forecast and
bring an expanding (and intensifying) area of snow with it. This
snow will persist much of Friday. Indeed, snowfall rates will ramp
up during best forcing between 12z-20z. KPTK south will receive the
most persistent and heaviest snowfall with frequent LIFR vsbys in
moderate to occasionally heavy snow. That said, significant snow can
be expected into KFNT and to some degree KMBS. Snowfall rates will
wane in the 20z-00z time frame with snow perhaps ending for a time
in the evening, especially KFNT/KMBS. However, additional shortwave
energy will ride into area and lead to weaker (but persistent) FGEN
along same frontal boundary, leading to additional light snow.
For DTW...Snow will spread into terminal 07z-08z and intensify with
time, particularly after 12z or so. By that time, LIFR vsbys will
become common with these conditions holding into at least the 18z-
20z window before some weakening of snow occurs. Additional light
snow will then persist into Friday night as weaker FGEN forcing
ensues with approach of next jet streak.
/DTW THRESHOLD PROBABILITIES...
* High that precipitation type will be all snow overnight and Friday.
* High in ceilings aob 5000 FT throughout the forecast period.
* Medium in a period of visibilities less than 1/2SM mid Friday
morning into early afternoon.
&&
.PREV DISCUSSION...
Issued at 305 PM EST Thu Feb 8 2018
DISCUSSION...
A solid long duration accumulating snowfall set to impact a good
portion of southeast Michigan Friday. A winter storm warning is now
in place for the Ann Arbor to Detroit corridor southward, while a
winter weather advisory now highlights expected conditions northward
through the I-69 corridor.
The governing dynamics for this event just now coming into better
light, as two distinct pv anomalies that largely drive the
subsequent mass field adjustment and thermal response receive
appropriate sampling. Contraction of the upper height field as these
impulses squeeze into an existing lower amplitude W-NW mean flow
will establish a well-defined mid level frontal structure. This
frontal slope will take residence locally tonight, subsequently
oscillating over Lower MI and northern IN/OH for a good 24 hours.
Fgen forcing rapidly strengthens tonight as the thermal gradient
contracts and favorable upper jet positioning works over the top.
The greatest response remains focused within the 700-500 mb layer,
where activation of strong ascent will be augmented by an
environment characterized by neutral to weakly instability. It will
be within this portion of the frontal zone where a sizable west-east
expanding swath of snow will materialize locally overnight
/06z-09z projected onset window/. Pockets of isentropic ascent and
cva will contribute to the overall forcing and provide all locations
with a period of accumulating snow starting overnight and lasting
well into Friday.
The axis of heaviest snowfall will ultimately be defined by the west
to east positioning and geographic expanse of the fgen forcing. This
environment typically yields a defined high end snowfall maximum
that becomes sensitive small north-south fluctuations over a small
geographic footprint /often a row or two of counties/. 12z model
suite continues to exhibit some smaller scale fluctuations, but in
general center the strongest forcing between Toledo and Pontiac.
Assuming the strongest forcing materializes above 700 mb and not
below, then max ascent will capitalize on a layer with temperatures
of -12C to -16C and fully supersaturated with respect to ice. This
will translate into a solid period of moderate to occasionally high
snowfall rates Friday morning within the heaviest bands. Forcing
will begin to contract in scale during the afternoon as the
peripheral isentropic ascent fades, turning this into a purely fgen
driven event. Diminishing snowfall rates likely to commence at this
stage with northward extent, as the most meaningful accumulation
potential remains centered from the M-59 corridor southward. A
secondary fgen response perhaps initiated by a spike in cva and
renewed upper jet support will maintain the potential for
accumulation well into the evening for southern locations.
General model consensus yields a broad qpf distribution from .1"
across the Saginaw valley/thumb to upwards of .5-7" near the Ohio
border. This event likely characterized by near average snowfall
rates /12-13:1/, but with the likelihood for ratios to arrive a
touch higher with northward extent...and possibly all locations
during the early stages. Given the moisture quality...2 to 3 g/kg
specific humidity...degree of forcing and length of event, this
maintains the potential for high end amounts to climb above 8
inches. Highest likelihood centered I-94 corridor southward,
supporting issuance of a warning. M-59 tier remains more tenuous
with reliance on a northward wobble in frontal positioning and a
stronger early day response, suggesting high end advisory amounts /5-
7 inches/ carry a higher probability. Advisory level conditions up
through the I-69 corridor /3-6 inches/, with 3 inches or less north
of this corridor.
Pattern will remain conducive for another round or two of snowfall
during the weekend period. Periodic strengthening of mid level
dynamics under favorably positioned right entrance region upper jet
forcing and subsequent uptick in fgen/deformation will present an
opportunity for some light accumulation on Saturday /inch or two/.
A baroclinic zone set up across SE MI in association with an upper-
level disturbance and ideal right entrance jet streak dynamics will
bring probable snow chances across the Metro region, with possible
snow chances up towards the Tri-Cities into Thumb region throughout
Sunday morning and afternoon. PoP values have been bumped up to 50 -
90% for this time frame to reflect current thinking. Preliminary
snow estimates will bring a half-inch up to two inches of fresh
snowfall to the Metro region, but will certainly need to keep an eye
out for snow potential through the morning and afternoon. The ECMWF
latest 12Z run is bullish with the latest QPF, especially across the
Metro region, which would bring localized higher amounts to the
area. Additional forecast cycles will be needed to pinpoint snow
amounts and timing.
Mid-level flow will turn more zonal for the start of next week into
the mid-week period as a broad surface high pressure system builds
in across the Ohio Valley to Great Lakes region. This will act to
keep conditions dry as temperature highs begin to push back into the
mid-30s starting Tuesday, thanks to a weak warm front. The next
chance for snow and perhaps a rain/snow mix will enter late
Wednesday into early Thursday as low pressure builds in across the
region. Long-range models have yet to converge on the location of
the low pressure system thus PoP values will remain low at this
time. The GEM and ECMWF model solutions place the low across
northern lower MI to southern Ontario by 06Z Thursday, while the GFS
pushes the low across central lower Michigan. Overall, snow chances
are expected early Sunday, with snow possible towards the end of the
week. Temperatures will be on the climb, with the return to the mid-
30s by Tuesday.
MARINE...
Surface high pressure tracking through the Ohio Valley will keep
winds relatively through the rest of today as it moves eastward.
Gradient flow will allow a few gusts up to 20-25 knots during the
afternoon, but will decrease throughout the night. A frontal
boundary will move into the southern Great Lakes tonight that will
also bring likely chances for snow across portions of Lake Huron.
The highest snow chances mainly across central and southern Lake
Huron. As frontal boundary moves through the Great Lakes tomorrow
the winds will shift to the east and remain light. Wind expected to
remain light as a high pressure builds into the region and back to a
more northerly to northerly flow Friday night into Saturday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 3 AM Friday to midnight EST Friday night
for MIZ075-076-082-083.
Winter Weather Advisory from 3 AM Friday to midnight EST Friday
night for MIZ060>063-068>070.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....DG
DISCUSSION...MR/AM
MARINE.......AA
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 305 PM EST Thu Feb 8 2018 MIZ075-076-082-083-092015- Washtenaw-Wayne-Lenawee-Monroe- 305 PM EST Thu Feb 8 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A winter storm warning is in effect late tonight through Friday evening for heavy snow. Refer to the latest winter weather headlines for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A winter storm warning is in effect late tonight through Friday evening for heavy snow. Refer to the latest winter weather headlines for additional details. There is the potential for additional accumulating snowfall both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ060>063-068>070-092015- Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- 305 PM EST Thu Feb 8 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A winter weather advisory is in effect late tonight through Friday evening for heavy snow. Refer to the latest winter weather headlines for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A winter weather advisory is in effect late tonight through Friday evening for heavy snow. Refer to the latest winter weather headlines for additional details. There is the potential for additional accumulating snowfall both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053>055-092015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- 305 PM EST Thu Feb 8 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Snow will likely develop late tonight, with near an inch possible by Friday morning. There is the potential for additional accumulating snowfall both Saturday and Sunday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow is likely on Friday, with additional accumulations of 1 to 2 inches possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-092015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 305 PM EST Thu Feb 8 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
Special Weather Statement National Weather Service Detroit/Pontiac MI 146 AM EST Fri Feb 9 2018 MIZ068-069-075-076-082-083-091000- Livingston-Oakland-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Howell, Pontiac, Ann Arbor, Detroit, Adrian, and Monroe 146 AM EST Fri Feb 9 2018 ...CAUTIOUS TRAVEL IS ADVISED FOR SNOW-COVERED ROADWAYS THIS MORNING... WEATHER... * Light Snow will impact portions of southeast Michigan during the predawn hours. * Snow accumulation of up to 1 inch is expected between 2am and 5am. * Southeast wind around 5 mph.. * Air temperature around 16 degrees. IMPACTS... * Accumulating snow may lead to slippery roads particularly on bridges, exit ramps and overpasses. * Light Snow is not expected to cause a widespread reduction in visibility. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * The combination of Light Snow and cold temperatures will result in localized slippery conditions and variable traffic rates throughout the county. Motorists are urged to use caution and account for the variable driving conditions by allowing extra time. * Prepare, plan and stay informed. Visit http://go.usa/gov/c7kkP JVC
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734393, 734394, 734395, 734396.